Cookies?
Library Header Image
LSE Research Online LSE Library Services

An econometric model of serial correlation and illiquidity in hedge fund returns

Getmansky, Mila, Lo, Andrew W. and Makarov, Igor (2004) An econometric model of serial correlation and illiquidity in hedge fund returns. Journal of Financial Economics, 74 (3). pp. 529-609. ISSN 0304-405X

Full text not available from this repository.
Identification Number: 10.1016/j.jfineco.2004.04.001

Abstract

The returns to hedge funds and other alternative investments are often highly serially correlated. In this paper, we explore several sources of such serial correlation and show that the most likely explanation is illiquidity exposure and smoothed returns. We propose an econometric model of return smoothing and develop estimators for the smoothing profile as well as a smoothing-adjusted Sharpe ratio. For a sample of 908 hedge funds drawn from the TASS database, we show that our estimated smoothing coefficients vary considerably across hedge-fund style categories and may be a useful proxy for quantifying illiquidity exposure.

Item Type: Article
Official URL: http://www.sciencedirect.com/science/journal/03044...
Additional Information: © 2004 Elsevier B.V.
Divisions: Finance
Subjects: H Social Sciences > HB Economic Theory
H Social Sciences > HG Finance
JEL classification: G - Financial Economics > G1 - General Financial Markets > G12 - Asset Pricing; Trading volume; Bond Interest Rates
Sets: Departments > Finance
Collections > Economists Online
Date Deposited: 19 Aug 2013 07:45
Last Modified: 20 Jan 2020 03:09
URI: http://eprints.lse.ac.uk/id/eprint/51755

Actions (login required)

View Item View Item